Arizona, 2008

Flash Flood and Damaging Wind in Arizona, July 8, 2008

July 8, 2008 · NWS TWC · 2 events in 1 county or zone

Strong thunderstorms with heavy rainfall occurred throughout the Tucson metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong thunderstorms with heavy rainfall occurred throughout the Tucson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 8, 2:32 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 2:32 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST TUE JUL 8 2008

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM OVER SONORA WILL
GRADUALLY MOVE NORTH INTO ARIZONA THROUGH THURSDAY...WHERE IT WILL
EVENTUALLY STALL OUT UNTIL THE WEEKEND. THIS COMBINED WITH AN
INCREASE IN MONSOON MOISTURE WILL LEAD TO MORE NUMEROUS
THUNDERSTORMS...SOME OF WHICH COULD POSE A THREAT FOR HEAVY RAIN. A
SLIGHT DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK ONCE THIS LOW PRESSURE AREA WEAKENS...AND HIGH PRESSURE BUILD
IN FROM THE EAST.

&&

.DISCUSSION...CONCERNING OUR TSTMS TODAY...WE ARE IN A BIT OF A
FIGHT BETWEEN INCREASING UPPER LEVEL DYNAMICS VERSUS RATHER WARM
TEMPS ALOFT AND SOMEWHAT LIMITED INSOLATION. STRONGEST TSTMS SO FAR
HAVE BEEN WHERE WEVE HAD THE MOST SUN TODAY...NAMELY ALONG THE RIM.
WE WILL HAVE TO WATCH THOSE...BUT OF GREATER CONCERN FOR LATER THIS
EVENING ARE THE TSTMS FLARING ON VORT SPOKES ROTATING NW AHEAD OF
OUR MID AND UPPER LEVEL LOW OVER SONORA. THIS LOW WILL BE THE KEY
FEATURE OVER THE NEXT SEVERAL DAYS AS MODELS...KEEPING IN MIND THEIR
POOR INITIALIZATION OVER MEXICO...HAVE BEEN QUITE CONSISTENT IN
BRINGING THIS NORTH AND STALLING IT OVER AZ LATER THIS WEEK. IN THE
SHORT TERM...HAVE ELECTED TO BUMP POPS UP A BIT OVER THE S 1/3 OF
THE CWA...ESPECIALLY OVERNIGHT WHEN INCREASING MOISTURE AND DYNAMICS
SHOULD MAINTAIN AT LEAST SOME NOCTURNAL DEVELOPMENT. HELD POPS AS-IS
EVERYWHERE ELSE...ALTHOUGH I WAS A BIT TEMPTED TO LOWER THEM FROM
KTUS NW INTO PINAL COUNTY TONIGHT. EVEN THOUGH CAPE IS ON THE WEAK
SIDE /500-1000 J/KG/...WE ARE STARTING TO SEE A BIT OF E SHEAR. THAT
COULD POSE SOME THREAT OF A HYBRID MICROBURST OR TWO...AND PERHAPS
SOME CLUSTERING INTO HEAVY RAINERS LATER IN THE EVENING.

WED-FRI CONTINUE TO LOOK QUITE A BIT MORE ACTIVE. AN UPPER LOW OR
SHEAR AXIS GETTING STUCK BETWEEN RIDGE CENTERS IS A TRADEMARK
TYPE-III SEVERE WEATHER/FLASH FLOOD PATTERN FOR ARIZONA. JUST TO ADD
TO IT...SOME SORT OF A MOISTURE SURGE IS WORKING UP THE GULF OF CA
BASED ON PRECIP WATER AND SATELLITE IMAGERY...ALONG WITH A
FORTUITOUS QUIKSCAT PASS EARLIER IN THE DAY. THUS THE 1.4-1.8
PRECIP WATER BOTH NAM AND GFS SHOW OVER SE AZ BY WED AFTERNOON
SHOULD PAN OUT. WITH A WARM CORE NEARLY STATIONARY LOW ON TOP OF
SUCH HIGH PRECIP WATER...YOU HAVE THE INGREDIENTS FOR A POTENTIAL
SHARS /SUBTLE HEAVY RAINFALL SIGNATURE/ EVENT...SOMEWHERE AT SOME
POINT. THE PROBLEM IS THAT THESE OUTBREAKS CAN OCCUR ANY TIME DAY OR
NIGHT...AND THE DIURNAL CYCLE CAN BE DISRUPTED TO THE POINT THAT OUR
HIGH POP FORECASTS CAN WIND UP IN THE WRONG TIMES OR PLACES. WHILE
CONFIDENCE IS GROWING FOR WIDESPREAD PRECIP...THE TIMING AND
PLACEMENT ARE BOTH FAR FROM CERTAIN. WARM TEMPS ALOFT AND LIMITED
SOLAR HEATING COULD ALSO THROW THINGS OFF KILTER. THUS WE HAVE
RAISED POPS...BUT NOT AS HIGH AS WE MAY EVENTUALLY NEED THEM TO BE.
SAME THINKING GOES FOR ADDING HEAVY RAIN WORDING TO THE GRIDS OR
ZONES -- IT IS SIMPLY TOO EARLY. AS AN INITIAL GUESS...WE LEANED ON
THE SPC-CALIBRATED SREF...WHICH PLACED A SLIGHTLY GREATER THREAT
OVER THE E CWA WED...CENTRAL CWA THU...AND THE WEST THU NIGHT/FRI.
THE GREATEST THREAT OF WET MICROBURSTS MAY BE WED AS WE RETAIN A BIT
OF DRY AIR ALOFT AND WE MAINTAIN RESPECTABLE E FLOW. SWODY2 LOOKS
GOOD IN THIS REGARD. ONCE WE SATURATE AND THE LOW MOVES OVERHEAD...
THAT PARTICULAR THREAT SHOULD DIMINISH AS THE HEAVY RAIN THREAT
INCREASES. THANKS TO HPC ON THE AREAL QPF AND QPFPFD COORD TODAY.

MODELS ARE PREDICTABLE IN THEIR UNPREDICTABILITY IN THE EXTENDED
RANGE. BY THEN THE GFS IS LITTERED WITH CONVECTIVE VORTICES WHILE
THE MID/UPPER LEVEL SHEAR AXIS BECOMES BROADER BUT REMAINS OVERHEAD.
GENERALLY WENT WITH THE ENSEMBLE MEAN WHICH INDICATES A GRADUAL
BREAKDOWN OF THE HIGH TO OUR NW...AND A WESTWARD EXPANSION OF THE
HIGH TO OUR E. IF THAT WORKS OUT...IT WOULD RETURN US TO A MORE
TYPICAL MONSOON PATTERN FOR MID JULY. WILL GRADUALLY SHADE POPS DOWN
TOWARD MID JULY CLIMO FROM DAYS 4 THRU 7...WHILE BRINGING BACK A
MORE DIURNAL TSTM CYCLE.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW IS FORECAST TO STALL NEAR OR OVER
ARIZONA FOR THE REST OF THE WEEK. THIS...IN ADDITION TO INCREASING
MOISTURE FROM THE SOUTH...SHOULD RESULT IN HIGH HUMIDITIES AND
RATHER WIDESPREAD WETTING RAINS...ESPECIALLY FROM WEDNESDAY
AFTERNOON INTO FRIDAY.

&&

.AVIATION...SCATTED TSTMS WITH 6-8K FT AGL BASES WILL CONTINUE TO
DEVELOP AND SPREAD W THIS AFTERNOON AND EVENING. WHILE THE ACTIVITY
WILL DIMINISH BY 06Z...THERE IS A RISK OF REDEVELOPMENT OVERNIGHT...
PARTICULARLY NEAR KOLS AND KDUG. WINDS ARE EXPECTED TO BE 5-10 KTS
AND GENERALLY FROM THE SOUTHEAST EXCEPT NEAR THUNDERSTORMS THROUGH
06Z WHERE A FEW GUSTS OVER 40KTS ARE POSSIBLE. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 1:22 PM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST TUE JUL 8 2008

AZZ019-029-030-032>035-091200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST
ARIZONA THIS AFTERNOON AND GRADUALLY SPREAD WEST INTO THE DESERTS
THIS EVENING. OTHER THUNDERSTORMS DEVELOPING OVER THE SIERRA MADRES
IN SONORA MEXICO ARE THEN EXPECTED TO SPREAD NORTHWEST INTO MAINLY
SANTA CRUZ AND COCHISE COUNTIES OVERNIGHT. THE ATMOSPHERE IS A BIT
MORE UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS. TEMPERATURES ALOFT ARE
RATHER WARM...SO THE RISK OF HAIL IS LOW. MOISTURE IS BEGINNING TO
INCREASE FROM THE SOUTH...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES
OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER
PARTS OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE
MAINLY ON WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE
HEAVIEST RAINS WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE
NOT OUT OF THE QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON
AND FRIDAY. EMERGENCY MANAGERS...HIKERS...CAMPERS AND THOSE WITH
OUTDOOR PLANS FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE
FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-091200-
WESTERN PIMA COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ARIZONA
THIS AFTERNOON. AT LEAST SOME OF THESE WILL SPREAD WEST INTO
WESTERN PIMA COUNTY TONIGHT. THE ATMOSPHERE IS A BIT MORE
UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS ALONG WITH SOME
BLOWING DUST. MOISTURE IS BEGINNING TO INCREASE FROM THE SOUTH AS
WELL...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER PARTS
OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE MAINLY ON
WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE HEAVIEST RAINS
WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE NOT OUT OF THE
QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON AND FRIDAY.
EMERGENCY MANAGERS...HIKERS... CAMPERS AND THOSE WITH OUTDOOR PLANS
FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 88 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 8, 5:10 PM MST
Where
Pima County, 6.42 mi W of Tuscon Marana Nw Airport
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.420, -111.330

Roof of mobile home torn off.

Flash Flood, Pima

When
July 8, 7:00 PM MST to 7:15 PM MST
Where
Pima County, 6.21 mi NNE of Helvetia to 4.79 mi N of Helvetia
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.936, -110.750

Several roads were flooded in Corona De Tucson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101626, 101625.